Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2002, 4:18 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 15, 2002, 5:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:20 PM MDT | Hail 0.75 | Byers, CO | |
| Jun 15, 4:45 PM MDT | Hail 0.75 | Kiowa, CO | |
| Jun 15, 4:50 PM MDT | Hail 1.5 | Kiowa, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 152218 SVRDEN COC005-039-152315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 415 PM MDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 515 PM MDT * AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL ARAPAHOE COUNTY...OR ABOUT 29 MILES EAST OF DENVER...MOVING SOUTHEAST AT 35 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3965 10439 3958 10453 3924 10430 3937 10406 ET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:50 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 15, 2:50 PM MDT, 1 hour 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 250 PM MDT SAT JUN 15 2002 RIDGE AXIS REMAINS ORIENTED OVER WESTERN USA FROM WESTERN MT SOUTH TO BAJA. THIS KEEPS THE STATE IN NORTHWEST FLOW WITH A MINOR WAVE PASSING OVER THE NORTHERN SECTION OF THE STATE AND FIRING OFF SOME STORMS THIS AFTN. AT THE SURFACE A COLD FRONT HAS MOVED INTO THE NORTHEAST CORNER AND IS HOLDING DEWPTS IN FROM NE SFC FLOW AND ENHANCING SFC LIFT. WITH HEALTHY CAPE VALS OVER CWA WILL EXPECT THIS TSTORM ACTIVITY TO CARRY INTO THE EVENING HOURS IN ACCORD WITH SVR TSTORM WATCH AND THEN CLEAR OUT OVRNGT. SUN LOOKS SOMEWHAT SIMILAR TO TODAY WITH NORTHWEST FLOW CONTINUING. MDLS SEE LESS SFC BASED MOISTURE AND AVN HAS DOWNWARD FORCING EAST OF THE AXIS. TEMPS ALOFT FOR SUN ARE EXPECTED TO COOL A FEW DEGREES WHICH SHD INCREASE INSTABILITY AND HELP CU DEVELOPMENT OFF THE HIGHER TRRN. WILL KEEP THE CURRENT FCST GOING FOR SCT POPS FOR SUN AND SUN NIGHT FOOTHLS AND PLAINS AND ISOLD HIGHER MTNS. THIS LINES UP WITH LATEST FIRE WX ZNS. MONDAY LOOKS TO BE THE DRYEST AND WARMEST DAY OF THE SHORT TERM PD. NORTHWEST FLOW ALOFT TRANSLATES DOWN TO THE SFC WHICH WILL PUSH OUT FAVORABLE MOISTURE FOR STORMS. A WEAKENING UPPER RIDGE AXIS WILL PASS OVR AREA MON WITH BEST DOWNWARD FORCING OCCURRING. DESPITE DRYNESS AND SUBSIDENCE WILL KEEP ISOLD AFTN/EVE COVERAGE AS A FEW GUSTY STORMS COULD DEVELOP OFF THE MTNS ESP THIS TIME OF YEAR. NUMEROUS RIPPLES IN NEARLY ZONAL FLOW ARE EXPECTED TO PASS OVER THE STATE FROM TUESDAY ON. NEXT NOTABLE WX FEATURE BEGINS TO MOVE INTO THE MT AND WYO ROCKIES EARLY TUESDAY. THIS FAST MOVING TROUGH WHICH RIDES ALONG THE USA/CANADA BORDER TOSSES DOWN A SOUTHEAST MOVING PACIFIC COLD FRONT INTO NORTHERN COLO LATE TUES/EARLY WED. WINDS SHD KICK UP WITH THIS FRONT BUT AVN SHOWS ONLY A BRIEF PD OF WINDS MAINLY UNDER 30 KTS AT 700-500MB AT FROPA. AS FOR POPS TUE AGREE WITH THE CURRENT ISOLD CHANCE AS BEST MOISTURE STAYS NORTH OVER WYO AND MT. LONGER TERM...WEDNESDAY THRU SATURDAY...TIMING THIS FAR OUT SKETCHY BUT IF AVN/MRF IS MOSTLY CORRECT THEN THE EARLY DAY COLD FRONT WED MAY PROVIDE A FOCUS FOR AFTN TSTORM ACTIVITY AS SFC WINDS BECOME NORTHEASTERLY EAST OF THE DIVIDE FOR A SHORT TIME AND UPPER RIDGE IS NEARLY DISSOLVED BY THIS TIME. TEMP GUIDANCE FOR WED SHOWING A SLIGHTLY COOLER DAY AS WELL. LONGTERM MDLS CONT TO HOLD SFC WINDS TO A EAST TO SOUTHEAST DIRECTION ON THE PLAINS THROUGH FRIDAY AND THEN GO SOUTHWESTERLY SAT. FLOW ALOFT BY FRIDAY INTO SAT IS FROM THE SOUTHWEST AND WOULD EXPECT THE USUAL MID LVL WARM CAP TO DEVELOP OVR AREA TO SUPRESS ANY STORMS. OVERALL...ATMSPHR IN THE EXTENDED REMAINS DRY WITH THE BEST CHANCE FOR STORMS ON WED AND THUR AND THEN WARMEST FRI AND SAT. FREDIN .DEN...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.